Debunking myths: naloxone, the life-saving antidote to opioid overdose

0

The recent naloxone and overdose awareness campaign launched in the UK has stimulated an important conversation amongst many: what is naloxone? Though patented back in 1961, it is only now, in the midst of an opioid epidemic, that naloxone is beginning to assert itself within the general public. Anya Aggarwal debunks some common myths.

Naloxone is a life-saving antidote to an opioid overdose, whereby its pharmacological profile allows it to safely reverse the cardiovascular and respiratory depression associated with an opioid overdose. It is a prescribed medicine in the UK which comes in three FDA-approved forms: injectable, auto injectable, and most recently, as a pre-packaged nasal spray.

However, drug services (e.g., a needle syringe programme) can supply it without prescription to those in need of it. A minimum requirement of training is required to obtain naloxone, but this is relatively uncomplicated. Training covers the basics of how to identify an overdose, respond, and the need to call an ambulance.

Pharmacologically, naloxone sounds perfect – easy, safe and incredibly effective in reversing an overdose; however, there are several public misconceptions and myths around naloxone that may hinder its positive effect.

This piece therefore covers a variety of common myths relating to naloxone and debunks them. We also speak with a volunteer working with Peter Krykant’s mobile safe consumption site in Glasgow, Scotland to assess how naloxone can be given empathically in order to reduce harms for the person overdosing.

1. Naloxone is not an opioid treatment, neither is it a long-lasting antidote.

Though naloxone can reverse the respiratory depression associated with an overdose (it’s an opioid antagonist), it is by no means a treatment option for opioid use. It is therefore a short-term fix, a plaster if you like, and it quite literally only reverses the overdose; but even then, it is only able to do this for a short period of time.

Although naloxone is distributed quickly around the body (one to two minutes for intravenous administration, three to seven minutes for subcutaneous or intramuscular administration), it does not stay in the body for long, meaning the duration of naloxone can be shorter than other opioids.

This is not typically a problem for heroin users because heroin is relatively short-lasting, so it has usually dissipated by the time the naloxone wears off, but this can be an issue for other opioids if the naloxone wears off before the particular opioid has dissipated.

In such a scenario, the person can go back into respiratory depression (i.e., the overdose). This may require another naloxone dose to be given and it is important that someone stays with the person to monitor them and call an ambulance.

Read the full blog post here.


DDN magazine is a free publication self-funded through advertising.

We are proud to work in partnership with many of the leading charities and treatment providers in the sector.

This content was created by Release